California, 2005High Wind in California, December 31, 2005
December 31, 2005 · NWS REV · 1 event in 1 county or zone
1 high wind, as filed by the National Weather Service.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Reno, NV wrote its last area forecast discussion before the first event at Dec 30, 10:30 PM PST, 3 hours 54 minutes earlier.
Area forecast discussion, Dec 30, 10:30 PM PST, 3 hours 54 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE RENO NV
1030 PM PST FRI DEC 30 2005
.UPDATE...
HEAVY RAIN CONTINUES TO FALL AS EXPECTED OVER THE SIERRA AND INTO
FAR WESTERN NEVADA WITH SNOW LEVELS ABOVE 8000 FEET. FLOOD
STATEMENTS/WARNINGS ON TRACK WITH THE URBAN AND SMALL STREAMS IN THE
SIERRA AND WRN NV. THE TRUCKEE RIVER AT RENO AND THE CARSON RIVER
AND WOODFORDS AND GARDNERVILLE CONTINUE TO RISE FASTER THAN
FORECAST. FLOOD WARNINGS FOR AT LEAST THE TRUCKEE RIVER AT RENO IS
EXPECTED TONIGHT...HOWEVER RIGHT NOW FLOODING IS EXPECTED TO BE
MINOR OR MODERATE. MORE INFORMATION EXPECTED IN STATEMENTS LATER
TONIGHT.
CANCELLED HIGH WIND WARNING FOR THE RENO AREA AND WIND ADVISORY FOR
MINERAL COUNTY IN NEVADA EARLY THIS EVENING. WINDS HAVE GENERALLY
COME DOWN BELOW ADVISORY CRITERIA IN ALL LOCATIONS. THEREFORE LEFT
GUSTY WINDS IN THE ZONES BUT CANCELLED STATEMENTS. BENINATO
.PREVIOUS DISCUSSION AT 330 PM...
LATEST STORM UNDER WAY OVER NORTHERN CALIFORNIA AND WESTERN NEVADA.
CLOUD BAND EXTENDS SOUTHWEST FROM CENTRAL NV WITH ASSOCIATED
MOISTURE PLUME EXTENDING ALL THE WAY BACK TO THE PHILLIPINES IN THE
WESTERN PACIFIC. MODERATE TO HEAVY RAIN HAS SPREAD ACROSS NORTHERN
CA AS SHOWN BY RADAR AND SURFACE OBS. IN THE LOCAL AREA RAINFALL HAS
BEEN INTERMITTENT AS THERE IS STILL CONSIDERABLE SHADOWING TAKING
PLACE. THE RAIN IS EXPECTED TO SPILL OVER THIS EVENING AND WILL
CONTINUE THROUGH MUCH OF SATURDAY. A HIGH WIND WARNING REMAINS IN
EFFECT FOR EXTREME WESTERN NV UNTIL MIDNIGHT WHILE WIND ADVISORIES
EXTEND FARTHER SOUTH INTO MINERAL COUNTY. IN MONO COUNTY WINDS WERE
INCREASING AT UPPER ELEVATIONS AND ADVISORIES OR WARNINGS MAY BE
NEEDED THERE THIS EVENING. ON THE OTHER HAND WINDS WILL DECREASE AS
THE PRECIPITATION INCREASES IN WESTERN NV SO WILL MONITOR CONDITIONS
AND ISSUE CANCELLATIONS AS NEEDED.
THE HEAVY RAIN WILL CAUSE SIGNIFICANT RISES ON AREA RIVERS TONIGHT
THROUGH SATURDAY. THE SUSAN RIVER IS EXPECTED TO CREST A COUPLE FEET
ABOVE FLOOD STAGE SATURDAY AFTERNOON AND FLOOD WARNINGS HAVE BEEN
ISSUED FOR THAT RIVER. AN URBAN AND SMALL STREAM FLOOD WARNING HAS
BEEN ISSUED FOR PARTS OF EASTERN CA AND WESTERN NV THROUGH SATURDAY
AFTERNOON.
COLD FRONT CURRENTLY OVER WESTERN OREGON DROPS SOUTH ON SATURDAY
WITH SNOW LEVELS LOWERING ACROSS NORTHEAST CA MAINLY DURING THE
AFTERNOON. WINTER STORM WARNINGS REMAIN IN EFFECT FOR UPPER
ELEVATIONS OF THE SIERRA WITH LITTLE CHANGE FROM PREVIOUS PACKAGE.
WARNING STARTS AT 4AM AROUND LAKE TAHOE ABOVE 7000 FEET AND AT 10AM
ABOVE 8000 FEET IN MONO COUNTY. SIGNIFICANT SNOW AMOUNTS AT THE
HIGHEST ELEVATIONS BY LATE SATURDAY EVENING.
THIS STORM SYSTEM WINDS DOWN SATURDAY NIGHT WITH RELATIVELY QUIET
WEATHER BY SUNDAY MORNING. THE NEXT STORM SYSTEM BRINGS A CHANCE OF
SNOW SHOWERS TO NORTHEAST CA ON NEW YEARS DAY THEN LIKELY RAIN OR
SNOW SUNDAY NIGHT AND MONDAY. WATCHES HAVE NOT BEEN ISSUED FOR THIS
TIME PERIOD YET BUT MAY BE NEEDED IN LATER SHIFTS. RC
.LONG TERM...TUESDAY THROUGH FRIDAY
MAIN CHANGES WERE TO RAISE TEMPS IN THE HIGHER TERRAIN AND LOWER
HUMIDITIES..
UPPER RIDGE IS WELL PROGGED BY MODELS TO BUILD IN TUESDAY THROUGH
FRIDAY AS AN EASTERN TROUGH RE-DEVELOPS. HOWEVER...SOME WEAK ENERGY
MAY SLIDE BY THROUGH THE PACIFIC NORTHWEST AS TROUGHINESS CONTINUES
OVER THE GULF OF ALASKA. THEREFORE...I HAVE LEFT THE RUNNING LOW
POPS OVER FAR WESTERN NEVADA AND EASTERN CALIFORNIA FOR THURSDAY
AND THURSDAY NIGHT. IN ANY CASE...IT WOULD BE QUITE LIGHT AND OF
LITTLE CONCERN.
TEMPERATURE AND HUMIDITY WISE...I RAISED MOUNTAIN TEMPS AND LOWERED
HUMIDITIES (ESPECIALLY IN THE MOUNTAINS) WITH THE MODERATE TO STRONG
RIDGE EXPECTED TO BUILD INTO THE SOUTHWEST STATES. SNYDER
&&
.AVIATION...
FOR TAFS...KRNO/KLOL...LOOK TO REMAIN MAINLY VFR (EXCEPT MAYBE BRIEF
MVFR VSBYS IN HEAVIER RAIN AT KRNO) WITH PERIODS OF -RA/RA THRU
06-10Z. AFTER 10Z...-RA SHOULD BECOME THE PREVAILING CONDITION WITH
LOWERING CIGS IN PERIODS OF RA/+RA. A COLD FRONT WILL MOVE THROUGH
CIRCA 18Z SATURDAY WITH SHOWERS CONTINUING BUT CIGS/VSBYS
IMPROVING.
...KTVL/KTRK...MVFR CONDITIONS THRU AT LEAST 18Z SATURDAY.
PERIODS OF IFR EXPECTED WITH HEAVIER PRECIP 06Z-18Z SATURDAY.
FOR TWEBS...WIDESPREAD MVFR CONDITIONS NORTH OF KSVE ON ROUTE 376 IN
-RA/RA..ESPECIALLY AFTER 06Z. ROUTE 402/403 LOOK MAINLY VFR WITH SCT
-RA/RA THRU 10Z...WITH AREAS OF MVFR CIGS/VSBYS AND INCR RAIN AFTER
10Z. SNYDER
&&
.REV WATCHES/WARNINGS/ADVISORIES...
.NV...HIGH WIND WARNING ZONE 3 UNTIL MIDNIGHT TONIGHT.
WIND ADVISORY ZONE 1 UNTIL MIDNIGHT TONIGHT.
WINTER STORM WARNING ZONE 2 ABOVE 7000 FEET FROM 4 AM THROUGH
4 PM SATURDAY.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 2 AND 3 THROUGH
SATURDAY AFTERNOON.
.CA...FLOOD WARNING ZONE 71 FOR THE SUSAN RIVER THROUGH SATURDAY
EVENING.
URBAN AND SMALL STREAM FLOOD WARNING ZONES 70>73 THROUGH
SATURDAY AFTERNOON.
WINTER STORM WARNING ZONE 72 ABOVE 7000 FEET FROM 4 AM THROUGH
4 PM SATURDAY.
WINTER STORM WARNING ZONE 73 ABOVE 8000 FEET FROM 10 AM
THROUGH 10 PM SATURDAY.
&&Hazardous weather outlook, Dec 30, 8:00 AM PST, 18 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE RENO NV
800 AM PST FRI DEC 30 2005
CAZ070>073-NVZ001>005-301700-
SURPRISE VALLEY CALIFORNIA-LASSEN-EASTERN PLUMAS-
EASTERN SIERRA COUNTIES-GREATER LAKE TAHOE AREA-MONO-
MINERAL AND SOUTHERN LYON COUNTIES-GREATER RENO-CARSON CITY-
MINDEN AREA-WESTERN NEVADA BASIN AND RANGE INCLUDING PYRAMID LAKE-
NORTHERN WASHOE COUNTY-
800 AM PST FRI DEC 30 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EAST CENTRAL
CALIFORNIA...NORTHEAST CALIFORNIA...NORTHWEST NEVADA...WEST
CENTRAL NEVADA AND WESTERN NEVADA.
.DAY ONE...TODAY
FLOOD WATCH FOR NORTHEAST CALIFORNIA AND WESTERN NEVADA
FOR THIS EVENING THROUGH SATURDAY AFTERNOON. HEAVY RAINS
UP TO 4 INCHES ARE POSSIBLE. PLEASE SEE THE LATEST FLOOD
WATCH FROM RENO/WGUS65 KRNO FFAREV/ FOR FURTHER DETAILS.
WIND ADVISORY IN EFFECT UNTIL MIDNIGHT PST TONIGHT FOR
SOUTHWEST WINDS 20 TO 35 MPH BY NOON WITH LOCAL GUST TO
55 MPH FOR MINERAL AND SOUTHERN LYON COUNTIES AND GREATER
RENO-CARSON CITY-MINDEN AREA. PLEASE SEE LATEST ADVISORY
FROM RENO/WWUS75 KRNO NPWREV/ FOR FURTHER DETAILS.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
FLOOD WATCH CONTINUES FOR NORTHEAST CALIFORNIA AND WESTERN
NEVADA THROUGH SATURDAY AFTERNOON. PLEASE SEE THE LATEST
FLOOD WATCH FROM RENO/WGUS65 KRNO FFAREV/ FOR FURTHER DETAILS.
WINTER STORM WARNING FOR SATURDAY FOR MONO COUNTY AND GREATER
LAKE TAHOE AREA. PLEASE SEE THE LATEST WINTER STORM WARNING
FROM RENO/ WWUS45 KRNO WSWREV/ FOR FURTHER DETAILS.
.SPOTTER INFORMATION STATEMENT...
SPOTTERS ARE ASKED TO REPORT SIGNIFICANT EVENTS ACCORDING TO
ESTABLISHED CRITERIA.
In the hours before
Local storm report, Dec 31, 1:18 AM PST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RENO NV
118 AM PST SAT DEC 31 2005
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0725 PM HEAVY RAIN 2 E CARSON CITY 39.17N 119.73W
12/30/2005 1.56 INCH CARSON CITY NV TRAINED SPOTTER
RAIN TOTAL SINCE 130 PM FRIDAY. ASH CANYON IN CARSON BURN
AREA HAS MUDDY WATER RUNNING OFF SLOPES ONTO ROADWAYS.
VICEE STILL HAD CLEAR WATER AS OF A COUPLE HOURS AGO.
0745 PM FLOOD CARSON CITY 39.17N 119.76W
12/30/2005 CARSON CITY NV PUBLIC
CARSON CITY PUBLIC WORKS REPORTS JUST GENERAL LOCAL URBAN
FLOODING. NO MAJOR FLOODING OR ANY PROBLEMS FROM THE BURN
AREA THROUGH 830 PM.
0806 PM HEAVY RAIN 1 N JANESVILLE 40.30N 120.54W
12/30/2005 0.77 INCH LASSEN CA TRAINED SPOTTER
RAIN TOTAL DURING THE LAST 4 HOURS.
0915 PM FLOOD SOUTH LAKE TAHOE 38.94N 119.98W
12/30/2005 EL DORADO CA PUBLIC
STANDING WATER COVERING DRIVEWAYS IN URBAN AREA. NO MAJOR
PROBLEMS YET. STILL RAINING.
0915 PM HEAVY RAIN 1 N JANESVILLE 40.30N 120.54W
12/30/2005 0.73 INCH LASSEN CA TRAINED SPOTTER
RAINAFLL DURING THE LAST 2 HOURS. TOTAL OF 1.5 INCHES IN
6 HOURS.
0915 PM HEAVY RAIN 3 NW JANESVILLE 40.33N 120.60W
12/30/2005 1.90 INCH LASSEN CA TRAINED SPOTTER
TOTAL RAINFALL SO FAR TODAY. ELEV 4800 FT. LIVES NEAR
BAXTER CREEK. CREEK IS NOT OVER BANKS YET.
0952 PM FLOOD CARSON CITY 39.17N 119.76W
12/30/2005 CARSON CITY NV PUBLIC
A LOT OF MUD AND WATER ON URBAN ROADS. NOT MUCH FLOW OUT
OF THE HILLS YET IN BURN AREA. SANDBAGGING HOUSES JUST
FROM HEAVY RAIN. KINGS CREEK FLOWING SIGNIFICANTLY BUT
STILL WITHIN ITS BANKS. ASH CREEK FLOWING SIGNIFICANTLY
ALSO, BUT STILL WITHIN BANKS IN THE VALLEY. SENSOR
UPSTREAM INDICATES STAGE OF ASH CREEK IS JUST ABOVE FLOOD
STAGE.
1027 PM HEAVY RAIN 1 E JANESVILLE 40.30N 120.52W
12/30/2005 2.30 INCH LASSEN CA TRAINED SPOTTER
10 AM TO 6 PM FRIDAY TOTAL OF 0.95 INCHES. 6 PM TO 1025
PM TOTAL OF 1.45 INCHES. MAJOR PONDING OF WATER ON ROADS.
1211 AM FLOOD TAHOE CITY 39.17N 120.14W
12/31/2005 PLACER CA LAW ENFORCEMENT
PLACER COUNTY SHERIFF OFFICE REPORTED THE TRUCKEE RIVER
IS OUT OF ITS BANKS AT BRIDGE 10 ALONG CA HWY 89.THIS
LOCATION IS ABOUT 5 MILES SOUTH OF THE COUNTY BORDER AND
JUST SOUTH OF THE GOOSE MEADOWS CAMP GROUND. BRIDGE 10
WOULD BE THE FIRST BRIDGE TO GO UNDER WATER ALONG HWY 89.
1222 AM HEAVY RAIN 1 E JANESVILLE 40.30N 120.52W
12/31/2005 4.00 INCH LASSEN CA TRAINED SPOTTER
TOTAL RAINFALL SINCE 930AM FRIDAY.
1230 AM FLOOD TAHOE CITY 39.17N 120.14W
12/31/2005 PLACER CA LAW ENFORCEMENT
TRUCKEE RIVER ALONG CA HWY 89 IS SLIGHTLY OVER ITS BANKS
FROM BRIDGE 10 -APPROX 5 MILES SOUTH OF COUNTY LINE- ALL
THE WAY TO TRUCKEE.
&&
BENINATOHigh Wind, Mono
- When
- December 31, 2:24 AM PST
- Where
- Mono forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- AWOS,ASOS,MESONET,ETC
- Coordinates
- 37.939, -118.887 (the zone’s center; the record gives no point)
A 52 kt (60 mph) wind gust reported at the Rock Creek RAWS.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Flood in California, December 31, 20051 death · $7.0 million · 1 event
- Flood in California, December 31, 2005$108 million · 1 event
- Flood in California, December 31, 2005$107 million · 1 event
- Flood in California, December 31, 2005$22 million · 1 event
- Flooding in Nevada, December 31, 2005$11 million · 5 events
- Flood in California, December 31, 2005$8.8 million · 1 event
- Flood in California, December 31, 2005$5.0 million · 1 event
- Flood in California, December 31, 2005$2.5 million · 1 event
- Flood in Oregon, December 31, 2005$450,000 · 1 event
- Coastal Flood in California, December 31, 2005$340,000 · 1 event
- Strong Wind in California, December 31, 2005$25,000 · 2 events
- Strong Wind in California, December 31, 2005$12,000 · 54 kt wind · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5483987.